Kansas, 2021

Hail and Damaging Winds in Kansas, August 10, 2021

August 10, 2021 · NWS ICT · 12 events in 2 counties and zones

An isolated supercell thunderstorm produced large hail, up to golf ball size, and damaging wind gusts, of 60 to 77 mph across portions of central Kansas on August 10th, 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated supercell thunderstorm produced large hail, up to golf ball size, and damaging wind gusts, of 60 to 77 mph across portions of central Kansas on August 10th, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 5:33 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 10, 5:33 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
633 PM CDT Tue Aug 10 2021

.SHORT TERM...(This evening through Friday night)
Issued at 308 PM CDT Tue Aug 10 2021

The surface trough axis was a focus for showers and storms this
afternoon which had a big impact on afternoon high temperatures
where clouds and precipitation occurred. Much of this activity is
expected to be diurnally driven and is expected to dissipate during
the early evening hours.  Better chances for nocturnal storms may
remain north and east of our forecast area tonight where the
moisture transport/LLJ will be maximized.

Wed-Thu...the sfc trough axis is expected to linger across portions
of central KS along or just north of the I-70 corridor again on Wed
and perhaps into Thu and high temperatures were trended downward
slightly on Wed with some clouds and precipitation potential
lingering across the area once again. Maintained some low pops
during the afternoon/evening hours although warm mid-level
temperatures may preclude more widespread storm activity. Any storm
that develops may be capable of gusty winds and perhaps some hail
given relatively steep mid-level lapse rates but coverage is
expected to remain low. Maintained a heat advisory for locations
along and east of I-135 but dewpoint temperatures are progged to be
slightly lower compared to the past few days, especially on Thu with
now plans to expand the advisory at this time, although southeast
Kansas may be close with heat indices progged near 105.

Friday...A cold front is expected to usher in more seasonable air
across the region on Fri but there remains some differences in how
far south the front makes it. Maintained some mid pops across much
of the area and with some clouds and precipitation in the forecast
high temperatures were trended toward climate normals with most
locations seeing highs in the upper 80s and lower 90s.

.LONG TERM...(Saturday through Tuesday)
Issued at 308 PM CDT Tue Aug 10 2021

The medium range models continue to suggest the mid/upper ridge
will remain anchored out west with northwest mid/upper flow
prevailing downstream across the central CONUS. This may keep us
in a more active pattern with relief from the recent heat.
Maintained a chance for storms through much of the period with
seasonable temperatures anticipated. Forecast highs are expected
to remain in the mid/upper 80s through much of the period while
slowly climbing to around 90 early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Aug 10 2021

Surface frontal boundary across central Kansas will remain the
focus for isolated/widely scattered convection thru the forecast
valid period. Otherwise, the nocturnal low level jet will result
in low level wind shear again early Wednesday morning with VFR
conditions prevailing area-wide.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  99  75  97 /  10  10  10  10
Hutchinson      76 101  73  98 /  20  10  20  10
Newton          75  99  74  97 /  20  10  20  10
ElDorado        76  98  75  96 /  10  10  10  10
Winfield-KWLD   76  99  75  97 /  10  10  10  10
Russell         74  98  71  98 /  20  10  10  20
Great Bend      73  98  71  94 /  20  10  10  10
Salina          77  98  74  98 /  30  20  20  20
McPherson       75  99  73  96 /  20  20  20  20
Coffeyville     77  97  75  97 /  10  10  10  10
Chanute         76  96  76  95 /  10  10  10  10
Iola            76  96  76  95 /  10  10  10  10
Parsons-KPPF    76  97  75  97 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Wednesday for KSZ051>053-068>072-
083-092>096-098>100.

Heat Advisory until 8 PM CDT Wednesday for KSZ049.

Heat Advisory until 8 PM CDT this evening for KSZ050-067-082-091.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, Aug 10, 3:18 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
418 PM CDT Tue Aug 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
418 PM CDT Tue Aug 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few thunderstorms may develop across parts of central and south
central Kansas through this evening. If thunderstorms develop,
severe weather will be possible, including wind gusts to 60 mph and
hail up to quater size.

Heat indices of 105 to 110 degrees are expected into the early
evening across south central and southeast Kansas. Please see the
latest Heat Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A continued risk of thunderstorms is possible through the end of
the week. Please stay tuned for updates on the potential hazards
and the areas at greatest risk.

Heat indices of 103 to 108 degrees are likely again on Wednesday,
especially along and east of Interstate 135. Please see the latest
Heat Advisory for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 10, 3:15 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
415 PM CDT Tue Aug 10 2021

KSZ052-053-068-102145-
Harvey KS-Marion KS-Chase KS-
415 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Harvey,
northern Chase and southern Marion Counties through 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peabody, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Peabody, Cottonwood Falls, Strong City, Florence, Elmdale,
Cedar Point, Hymer, Tallgrass Prairie, Tallgrass Prairie Preserve and
Saffordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3840 9636 3809 9714 3809 9715 3808 9715
      3806 9720 3821 9731 3852 9670 3852 9635
TIME...MOT...LOC 2115Z 232DEG 13KT 3817 9719

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

METZGER
Special weather statement, Aug 10, 3:59 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
459 PM CDT Tue Aug 10 2021

KSZ052-053-102230-
Marion KS-Chase KS-
459 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern Chase
and southeastern Marion Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florence, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Florence, Bazaar, Elmdale, Cedar Point and Hymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3811 9696 3827 9706 3845 9698 3850 9670
      3824 9646
TIME...MOT...LOC 2159Z 246DEG 20KT 3823 9692

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

METZGER

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Russell

When
August 10, 6:06 PM CST
Where
Russell County, 1.08 mi E of Gorham
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.880, -99.000

Reported by the public.

Hail, Russell

When
August 10, 6:08 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.890, -98.850

Thunderstorm Wind, Russell

When
August 10, 6:16 PM CST
Where
Russell County, 0.48 mi ENE of (Rsl)russell Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.873, -98.812

Thunderstorm Wind, Russell

When
August 10, 6:24 PM CST
Where
Russell County, 7.62 mi N of Russell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -98.860

Dime size hail was also reported with the severe gusts.

Thunderstorm Wind, Russell

When
August 10, 6:47 PM CST
Where
Russell County, 0.54 mi E of Luray
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.120, -98.690

A home weather station reported the gust.

Hail, Russell

When
August 10, 6:48 PM CST
Where
Russell County, 2.82 mi N of Lucas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -98.540

A measured fifty mph wind accompanied the hail.

Thunderstorm Wind, Lincoln

When
August 10, 7:00 PM CST
Where
Lincoln County, 5.54 mi WNW of Sylvan Grove
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.040, -98.480

A trained spotter measured the gust on a home weather station.

Thunderstorm Wind, Lincoln

When
August 10, 7:00 PM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.010, -98.390

A power pole was snapped. Power was reported out in Sylvan Grove, Kansas.

Thunderstorm Wind, Lincoln

When
August 10, 7:04 PM CST
Where
Lincoln County, 4.94 mi SSW of Ash Grove
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.110, -98.400

A trained spotter measured the gust.

Thunderstorm Wind, Lincoln

When
August 10, 7:04 PM CST
Where
Lincoln County, 0.87 mi NE of Sylvan Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
39.030, -98.370

A guide wire to a hay barn was snapped. The hay barn was blown over by the wind.

Thunderstorm Wind, Lincoln

When
August 10, 7:08 PM CST
Where
Lincoln County, 4.94 mi SSW of Ash Grove
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.110, -98.400

A trained spotter measured the gust.

Thunderstorm Wind, Lincoln

When
August 10, 7:22 PM CST
Where
Lincoln County, 2.76 mi N of Ash Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.210, -98.350

Fifty to sixty mph wind gusts were reported along with dime size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975515, 975516, 975517, 975518, 975519, 975520, 975521, 975522, 975523, 975524, 975526, 975528.